Jump to content

Feel Guilty About Giving my Patient Ativan

Nurse Beth   (122 Views 1 Comments)
by Nurse Beth Nurse Beth, MSN (Advice Column) Writer Innovator Expert Nurse Verified

Nurse Beth has 30 years experience as a MSN and specializes in Med Surg, Tele, ICU, Ortho.

15 Followers; 96 Articles; 231,406 Profile Views; 1,933 Posts

Dear Nurse Beth,

Hello! I’m a new nurse about 3 months of practice. And a few nights ago I gave a PRN Ativan 0.5mg to one of my long term care patients. He is mentally ill but stable enough to function and wheel about the facility. Often nights he will roam the facility at 2-4am and ask out of context questions to staff on third shift. I am a first shift nurse and I had gotten report a night or two before and the nurse mentioned this patient was up and roaming and had been on his call bell quite often. He had previously fallen from his inability to ask for help during transfers as well.

During my HS med pass before third shift arrived, I noticed the last PRN Ativan was in the blister pack and administered it. This patient was already in bed and was showing little to no behaviors or anxiety at the time. Yet, I knew once midnight and on came it would be a different story. So I administered it. Once administered I felt complete guilt as to whether or not I should have given it to keep him safe and let him get a night’s rest or had I given it to just give it. I have been at war with myself ever since and I spoke with my PCP about this - to which he mentioned it was completely fine and that I did the best thing to 1) keep him calm and safe and 2) allow him to get some sleep.

Can anyone illuminate this conflicting self-issue and give an explanation of why guilt is there? Is it necessary to inform my DON? Am I overthinking?

Dear Overthinking,

You are asking if it was OK to give a prn medication when the patient showed no signs of agitation. You gave it because he might show signs of agitation. While your intentions were good, technically, it is not Ok.

It would be like giving prn pain medication to a patient who did not have pain or an anti-emetic when they didn't have nausea.

I wouldn't beat myself up about it, and I wouldn't inform the DON, but I would not do it again.

Here's something else  that adds to the context- benzodiazepines are no longer recommended for insomnia in the elderly and are considered inappropriate.  Recent studies show that hip fractures and dementia are increased in patients who take benzodiazepines. Best practice is reduction and tapering off of benzodiazepines.

There are alternative pharmacologoical and nonpharmacological treatments for  anxiety and insomnia in the elderly.
 

Best wishes,

Nurse Beth

Author, "Your Last Nursing Class: How to Land Your First Nursing Job"...and your next!

Share this post


Link to post
Share on other sites
×